Georgia, 2013Tornado and Damaging Winds in Georgia, March 5, 2013
March 5, 2013 · NWS FFC · 22 events in 21 counties and zones
A strong closed surface low moved through the Ohio and Tennessee Valleys on the 5th. This pushed a cold front across Georgia during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $594,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong closed surface low moved through the Ohio and Tennessee Valleys on the 5th. This pushed a cold front across Georgia during the afternoon and evening hours. A squall line ahead of the front state, with damage occurring in northwest Georgia in the early afternoon and continuing into central Georgia through the mid-evening hours. Widespread wind damage, mainly in the form of fallen trees, occurred, but one tornado was observed as well in Glascock County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 5, 2:44 PM EST, 16 minutes earlier.
Area forecast discussion, Mar 5, 2:44 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
244 PM EST TUE MAR 5 2013
...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING...
...WINTER WEATHER ADVISORY FOR NORTHEAST MOUNTAINS TONIGHT AND
EARLY WEDNESDAY...
...WIND ADVISORY IN EFFECT THROUGH WEDNESDAY...
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
STORMS BEGINNING TO BECOME MORE ORGANIZED TO THE WEST...AT LEAST
FROM A LINEAR PERSPECTIVE WITH INTERMITTENT THUNDER FROM CENTRAL
TENNESSEE THROUGH SOUTH CENTRAL ALABAMA AT THIS HOUR. LATEST RAP
ANALYSIS SHOWS CAPES INCREASING TO AROUND 500 J/KG OVER CENTRAL
ALABAMA AND OF MAIN CONCERN AT THIS POINT IS EARLIER PARTIAL
CLEARING THAT TOOK PLACE LOCALLY THAT HAS ALLOWED TEMPS TO
APPROACH THE 70 DEGREE MARK. COULD BE THAT THESE INCREASED TEMPS
ALONG WITH CONTINUED RELATIVELY FRY MID LEVELS WILL ACT TO INHIBIT
STORM DEVELOPMENT INITIALLY BUT FEEL LARGER SALE FORCING WILL
EVENTUALLY TAKE OVER AND ALLOW FOR MORE ROBUST CONVECTION LATER
THIS AFTERNOON.
SHEAR WILL NOT BE A PROBLEM WITH 50 TO 60 KTS OF BULK EFFECTIVE
SHEAR AND 300 TO 350 M2/S2 OF 0-1KM SRH. HAVE ACTUALLY SEEN MORE
SPEED SHEAR THAN DIRECTIONAL OWING TO A STORM MODE MORE LINEAR AND
MORE FAVORABLE FOR WINDS AND HAIL THUS FAR WITH SEVERAL HAIL
REPORTS ALREADY UPSTREAM. ALL THAT SAID...EXPECT A MIXED BAG WITH
WIND AND HAIL THE MOST LIKELY AND ISOLATED TORNADO POSSIBLE WITH
STP PROGGED TO INCREASE TO 3 TO 4 THROUGH EARLY EVENING. HAVE
INITIALIZED GRIDS WITH SEVERE WORDING AND HIGHLIGHTED WELL IN HWO
AS WELL AS GRAPHICAST ADVERTISEMENT OF TIMING AND IMPACTS.
IT SHOULD BE NOTED THAT STRONG WINDS WILL BE PRESENT IN THE
GRADIENT ENVIRONMENT EVEN OUTSIDE OF CONVECTION AND HAVE A WIND
ADVISORY IN EFFECT FOR THE AREA THROUGH WEDNESDAY.
ATTENTION TURNS QUICKLY TO A DEVELOPING WINTER SCENARIO FOR
NORTHEAST GEORGIA TONIGHT. STRONG CLOSED UPPER LOW PUSHES INTO THE
TENNESSEE VALLEY AFTER 00Z. ALTHOUGH BEST MOISTURE PROFILE REMAINS
NORTH...FORCING IS STRONG AFTER 03Z AND PERSISTS THROUGH 17Z WED.
SREF OF COURSE IS MOST BULLISH ON AMOUNTS WITH WIDESPREAD 2 WHILE
BUFR SOUNDINGS ARE MORE MODEST AT A HALF AND INCH TO AN INCH.
REGARDLESS LOOKS TO BE AN INCONVENIENCE FOR MORNING COMMUTE AND
WORTHY OF AN ADVISORY. INDICATING ISOLATED 2 INCHES IN THE HIGHEST
ELEVATIONS OF THE MOUNTAINS.
DEESE
.LONG TERM /THURSDAY THROUGH TUESDAY/...STILL SIGNIFICANT
DIFFERENCES IN GFS AND EURO AND BECAUSE OF UNCERTAINTY...NO
CHANGES PLANNED FOR THIS CYCLE.
20
&&
.PREV DISCUSSION... /ISSUED 230 AM EST TUE MAR 5 2013/
LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
WRAP AROUND MOISTURE WITH THE SYSTEM IN THE SHORT TERM SHOULD HAVE
ALREADY EXITED THE AREA BY WEDNESDAY NIGHT BUT IT WILL BE ANOTHER
COLD NIGHT ACROSS THE CWA. WITH CURRENT FORECAST A FREEZE WARNING
MAY BE NEEDED FOR WEDNESDAY NIGHT ACROSS MUCH OF THE CWA. RIDGING
WILL BUILD INTO THE CWA ON THURSDAY AND DOMINATE THROUGH THE
WEEKEND. AS THE RIDGE STRENGTHENS ACROSS THE AREA...THE INITIAL
COOLER TEMPERATURES WILL WARM FOR THE WEEKEND...GIVING US A FEW DAYS
REPRIEVE FROM THE RECENT FRIGID TEMPERATURES. SHOULD WARM UP INTO
THE 60S SATURDAY AND SUNDAY WITH THE SOUTHERN PORTION OF CWA HAVING
THE POTENTIAL TO SEE THE LOW 70S ON SUNDAY. THIS WILL PUT US CLOSE
TO CLIMATOLOGY FOR HIGHS OVER THE WEEKEND.
NEXT RAIN EVENT ISNT UNTIL LATE IN THE LONG TERM OR JUST BEYOND THE
END OF IT. GFS AND ECMWF ARE IN POOR AGREEMENT WITH THE NEXT SYSTEM.
GFS BRINGS THE SFC LOW INTO THE TN VALLEY SUNDAY NIGHT AND BRINGS
THE RAIN CHANCES BACK TO THE CWA. IT THEN PUSHES THE FRONT THROUGH
ON MONDAY AND STALLS IT ACROSS SOUTHERN GA MONDAY NIGHT. 00Z ECMWF
IS A LITTLE MORE IN LINE THAN THE 12Z ECMWF...BUT STILL SLOWER THAN
THE GFS AS THE ECMWF DOESNT BRING RAIN INTO THE CWA UNTIL MONDAY
NIGHT. PATTERN IN GFS LOOKS MORE REALISTIC SO FORECAST TAKES THE
GFS SOLUTION...BUT CONFIDENCE WITH THE TIMING OF THIS NEXT SYSTEM
IS VERY LOW.
11
FIRE WEATHER...
FUELS ARE DRY ACROSS MUCH OF NORTH AND CENTRAL GEORGIA. WINDS WILL
BE GUSTY TODAY AND ARE EXPECTED TO REACH THE 15 MPH CRITERIA
ACROSS CENTRAL GEORGIA. WOULD NORMALLY ISSUE A FIRE DANGER
STATEMENT BUT BECAUSE RAIN IS EXPECTED TO MOVE IN BEFORE THE WINDS
START REACHING THIS CRITERIA...WILL NOT ISSUE A FIRE DANGER
STATEMENT.
&&
AVIATION...
18Z UPDATE...
PRECIPITATION ARRIVAL HAS BEEN DELAYED WITH LATEST SHORT TERM
MODELS NOW SHOWING BEST TIMES BETWEEN 20Z AND 00Z WED.
THUNDERSTORMS HAVE DEVELOPED OVER PORTIONS OF ALABAMA AND EXPECT
THUNDERSTORM COVERAGE TO INCREASE SLIGHTLY AS IT ENTERS THE LOCAL
AIRSPACE. FOR THIS REASON...HAVE ADDED TEMPO FOR TSRA FOR
AFOREMENTIONED TIMEFRAME. PRECIP CLEARS BUT SHOULD SEE VFR WITH
POTENTIAL FOR MVFR CIGS TO STICK AROUND INTO THE OVERNIGHT HOURS.
WINDS WILL BE AN ISSUE THROUGH THE ENTIRE TAF PERIOD WITH GUSTS TO
35KTS LIKELY ON WEDNESDAY.
//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON TSRA POTENTIAL AND TIMING.
HIGH ON REMAINING ELEMENTS.
DEESE
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 34 51 30 61 / 70 5 5 0
ATLANTA 31 47 31 58 / 50 10 0 0
BLAIRSVILLE 31 40 29 52 / 70 60 10 0
CARTERSVILLE 32 47 30 56 / 50 20 5 0
COLUMBUS 35 53 32 62 / 40 5 0 0
GAINESVILLE 32 45 32 56 / 70 10 5 0
MACON 37 53 31 63 / 40 5 0 0
ROME 32 47 30 57 / 40 20 5 0
PEACHTREE CITY 33 50 28 58 / 40 5 0 0
VIDALIA 41 57 37 63 / 30 0 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM EST WEDNESDAY FOR THE FOLLOWING ZONES:
BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...BUTTS...
CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...
CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...CRISP...DADE...
DAWSON...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...FANNIN...
FAYETTE...FLOYD...FORSYTH...GILMER...GLASCOCK...GORDON...
GREENE...GWINNETT...HALL...HANCOCK...HARALSON...HARRIS...HEARD...
HENRY...HOUSTON...JACKSON...JASPER...JEFFERSON...JOHNSON...
JONES...LAMAR...LAURENS...LUMPKIN...MACON...MADISON...MARION...
MERIWETHER...MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...
NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TOWNS...TREUTLEN...
TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WHITE...WHITFIELD...WILCOX...
WILKES...WILKINSON.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 1 PM EST
WEDNESDAY FOR THE FOLLOWING ZONES: DAWSON...FANNIN...GILMER...
LUMPKIN...MURRAY...PICKENS...TOWNS...UNION...WHITE.
&&
SHORT TERM...DEESE
LONG TERM....20
AVIATION...DEESE
Hazardous weather outlook, Mar 5, 10:37 AM EST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1037 AM EST TUE MAR 5 2013
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061545-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1037 AM EST TUE MAR 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...ISOLATED SEVERE STORMS POSSIBLE ACROSS MUCH OF NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND THIS EVENING...
...CHANCE OF ACCUMULATING SNOW ACROSS FAR NORTH GEORGIA TONIGHT
INTO WEDNESDAY...
WEATHER HAZARDS EXPECTED...
ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS MUCH OF CENTRAL
AND NORTH GEORGIA...WITH THE MAIN THREATS BEING DAMAGING WIND AND
HAIL. ISOLATED TORNADOES ARE POSSIBLE.
LATER TONIGHT...ISOLATED TO SCATTERED SNOW SHOWERS ARE POSSIBLE
ACROSS FAR NORTH GEORGIA...LASTING INTO WEDNESDAY MORNING. IN
GENERAL...A HALF OF AN INCH TO AN INCH OF SNOWFALL ACCUMULATION IS
POSSIBLE NORTH OF A LINE FROM CHATSWORTH TO JASPER...DAWSONVILLE...
DAHLONEGA AND CLEVELAND...WITH UP TO 2 INCHES AT THE HIGHEST
ELEVATIONS OF THE NORTHEAST GEORGIA MOUNTAINS. A HALF INCH OR LESS OF
SNOW IS POSSIBLE NORTH OF A LINE FROM ROME TO GAINESVILLE.
DISCUSSION...
A COLD FRONT WILL MOVE THROUGH NORTH AND CENTRAL GEORGIA TODAY
BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. INSTABILITY WITH THIS
SYSTEM IS SOMEWHAT LIMITED...BUT WILL BE SUFFICIENT FOR ISOLATED TO
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS NORTH AND
CENTRAL GEORGIA. WITH A GOOD AMOUNT OF DEEP LAYER SHEAR AND MODERATE
LOW LEVEL SHEAR...ISOLATED SEVERE STORMS WILL BE POSSIBLE. THE MAIN
THREATS WILL BE DAMAGING WIND AND HAIL...BUT THERE IS ENOUGH LOW
LEVEL SHEAR FOR POSSIBLE ISOLATED TORNADOES. THE BEST TIMING FOR
THESE THUNDERSTORMS WILL BE AFTER NOON INTO THE EARLY EVENING.
AS THE COLD FRONT EXITS THE REGION TONIGHT...MOISTURE ASSOCIATED
WITH THIS SYSTEM WILL COMBINE WITH COLD TEMPERATURES...BRINGING THE
CHANCE OF SNOW SHOWERS TO FAR NORTH GEORGIA....GENERALLY NORTH OF A
LINE FROM ROME TO GAINESVILLE. BY MIDNIGHT...RAIN IS EXPECTED TO
TRANSITION TO A RAIN/SNOW MIX AND THEN TO MOSTLY SNOW BEFORE
SUNRISE. ISOLATED TO SCATTERED FLURRIES OR SNOW SHOWERS WILL CONTINUE
INTO WEDNESDAY MORNING BEFORE DIMINISHING BY WEDNESDAY AFTERNOON.
WITH FREEZING TEMPERATURES EXPECTED ACROSS THE FAR NORTH LATE TONIGHT
AND EARLY WEDNESDAY...ALONG WITH WET ROADWAYS...SOME ROADS MAY BECOME
SLICK AND DANGEROUS LATE TONIGHT INTO WEDNESDAY MORNING. PLEASE SEE
OUR WINTER WEATHER ADVISORY /WSWFFC/ FOR MORE DETAILS.
FINALLY...A TIGHT SURFACE PRESSURE GRADIENT DEVELOPING ACROSS THE
REGION TODAY WILL BRING WINDS OF 15 TO 25 MPH WITH GUSTS AS HIGH AS
35 TO 40 MPH THIS AFTERNOON AND TONIGHT. WINDS THIS STRONG COULD
TOPPLE WEAK OR DROUGHT STRESSED TREES. PLEASE SEE OUR WIND ADVISORY
/NPWFFC/ FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
DISCUSSION...
THE WRAP AROUND MOISTURE FROM AN EXITING LOW PRESSURE SYSTEM WILL
CONTINUE THE CHANCE FOR ISOLATED TO SCATTERED FLURRIES OR SNOW
SHOWERS ACROSS FAR NORTH GEORGIA THROUGH MID DAY ON WEDNESDAY. IN
ADDITION...WITH THE TIGHT SURFACE PRESSURE GRADIENT BEHIND THIS
SYSTEM...WINDS ARE FORECAST TO BE 20 TO 25 MPH WITH GUSTS AS HIGH AS
35 TO 40 MPH. WINDS THIS STRONG COULD TOPPLE WEAK OR DROUGHT STRESSED
TREES. FREEZING TEMPERATURES ARE EXPECTED WEDNESDAY NIGHT AND A
FREEZE WARNING WILL LIKELY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Mar 5, 2:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
213 PM EST TUE MAR 5 2013
GAZ001-002-051945-
213 PM EST TUE MAR 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN NORTHERN WALKER AND NORTHERN DADE COUNTIES UNTIL 245 PM EST...
AT 205 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 10 MILES WEST OF TRENTON...MOVING
NORTHEAST AT 70 MPH. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 40
MPH ARE POSSIBLE WITH THIS STORM AS IT AFFECTS NEW ENGLAND...
WILDWOOD...NORTHERN PARTS OF LOOKOUT MOUNTAIN AND ROSSVILLE.
SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
&&
LAT...LON 3499 8526 3497 8527 3487 8559 3488 8559
3495 8561 3498 8561 3499 8560
TIME...MOT...LOC 1912Z 245DEG 61KT 3494 8553Special weather statement, Mar 5, 2:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EST TUE MAR 5 2013
GAZ001>004-052030-
245 PM EST TUE MAR 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN WHITFIELD...
WALKER...CATOOSA AND DADE COUNTIES UNTIL 330 PM EST...
AT 240 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TRENTON...MOVING EAST AT 65 MPH.
WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS
WHITFIELD...WALKER...CATOOSA AND DADE COUNTIES THROUGH 330 PM EST.
SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE COOPER HEIGHTS...
MORGANVILLE...CLOUDLAND CANYON STATE PARK...NEW ENGLAND...TRENTON...
CHATTANOOGA VALLEY...CHICKAMAUGA...BLUE SPRING...BEAUMONT...FORT
OGLETHORPE...LAKEVIEW...ROCK SPRING...FAIRVIEW...INDIAN SPRINGS AND
GRAYSVILLE.
&&
LAT...LON 3497 8482 3493 8484 3491 8483 3488 8483
3475 8550 3492 8556 3499 8530 3499 8482
TIME...MOT...LOC 1945Z 254DEG 56KT 3486 8542Thunderstorm Wind, Catoosa
- When
- March 5, 3:00 PM EST to 3:05 PM EST
- Where
- Catoosa County, 0.57 mi E of Ft Oglethorpe to 0.69 mi S of Lakeview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 34.950, -85.260
The Catoosa County 911 Center reported several trees down in the north end of the county, including one at Beaver Avenue and another at Lafayette Road.
Thunderstorm Wind, Floyd
- When
- March 5, 3:33 PM EST
- Where
- Floyd County, 1.38 mi N of Crystal Spgs
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.420, -85.220
The Floyd County Emergency Manager reported that a few small trees were blown down. Pea-sized hail also occurred.
Thunderstorm Wind, Whitfield
- When
- March 5, 3:35 PM EST to 3:40 PM EST
- Where
- Whitfield County, 2.07 mi N of Gordon Spgs to 1.84 mi WNW of Dawnville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 34.860, -84.970
The Whitfield County Emergency Manager reported that numerous trees were blown down north of Dalton. One fell on a home on Concord Drive and another fell on a home on Mitchell Bridge Road.
Thunderstorm Wind, Murray
- When
- March 5, 3:47 PM EST to 3:52 PM EST
- Where
- Murray County, 1.38 mi NW of Spring Place to 1.93 mi S of Hasslers Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 34.761, -84.840
The Murray County 911 Center reported that numerous trees were blown down.
Thunderstorm Wind, Gordon
- When
- March 5, 3:50 PM EST
- Where
- Gordon County, 1.33 mi ESE of Calhoun
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 34.470, -84.910
The Gordon County Emergency Manager reported that numerous trees were blown down. Ten homes and an in-home daycare were impacted by falling trees. One detached garage was also blown down.
Thunderstorm Wind, Gilmer
- When
- March 5, 4:01 PM EST to 4:06 PM EST
- Where
- Gilmer County, 1.55 mi WSW of Conasauga to 0.41 mi WNW of New Hope
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.774, -84.606
The Gilmer County 911 Center reported that a few trees were blown down in the northwest part of the county.
Thunderstorm Wind, Polk
- When
- March 5, 4:11 PM EST
- Where
- Polk County, 3.5 mi S of Brewers
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $750
- Reported by
- 911 Call Center
- Coordinates
- 33.950, -85.090
The Polk County 911 Center reported that a tree had blown down on a power line.
Thunderstorm Wind, Haralson
- When
- March 5, 4:11 PM EST
- Where
- Haralson County, 3.19 mi WSW of Draketown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 33.800, -85.100
The Haralson County 911 Center reported that several trees had blown down east of Buchanan.
Thunderstorm Wind, Fannin
- When
- March 5, 4:15 PM EST to 4:18 PM EST
- Where
- Fannin County, 0.69 mi NE of Maxwell to 1.38 mi S of Blue Ridge
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 34.836, -84.341
The Fannin County 911 Center reported that two trees were blown down near the Gilmer County line. Nickel sized hail also occurred.
Thunderstorm Wind, Gilmer
- When
- March 5, 4:20 PM EST
- Where
- Gilmer County, 0.89 mi NW of Cherry Log
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 34.790, -84.390
The Gilmer County 911 Center reported that a tree was down in the Cherry Log area.
Thunderstorm Wind, Cherokee
- When
- March 5, 4:25 PM EST
- Where
- Cherokee County, 0.9 mi SW of North Canton
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $55,000
- Reported by
- Emergency Manager
- Coordinates
- 34.240, -84.490
The Cherokee County Emergency Manager reported that a couple of trees were blown along Dr. John T Petit Street in Canton. One tree fell on a house.
Thunderstorm Wind, Paulding
- When
- March 5, 4:25 PM EST
- Where
- Paulding County, 1.5 mi SSW of Roxana
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 34.000, -84.760
The Paulding County 911 Center reported that a power line had blown down along Whitworth Church Road.
Thunderstorm Wind, Towns
- When
- March 5, 4:27 PM EST
- Where
- Towns County, 3.5 mi S of Sunnyside
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $30,000
- Reported by
- 911 Call Center
- Coordinates
- 34.880, -83.760
The Towns County 911 Center reported that a tree had blown down on a home south of Hiawassee.
Thunderstorm Wind, Lumpkin
- When
- March 5, 4:40 PM EST to 4:45 PM EST
- Where
- Lumpkin County, 3.48 mi WNW of Walnut to 2.77 mi N of Turners Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 34.680, -83.980
The Lumpkin County 911 Center reported that several trees had blown down in the extreme northern part of the county.
Thunderstorm Wind, Coweta
- When
- March 5, 4:45 PM EST
- Where
- Coweta County, 0.69 mi N of Moreland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 33.290, -84.770
The Coweta County 911 Center reported that several trees were blown down in the Moreland area.
Thunderstorm Wind, Muscogee
- When
- March 5, 4:55 PM EST to 5:00 PM EST
- Where
- Muscogee County, 1.12 mi WSW of Double Churches to 1.56 mi NNE of Beaver Run
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 32.541, -84.986
The Muscogee County 911 Center reported that numerous trees were blown down or snapped in the northern part of the county, including in north Columbus. Numerous power outages were reported as well.
Thunderstorm Wind, Marion
- When
- March 5, 5:15 PM EST
- Where
- Marion County, 1.5 mi NNE of Oakland
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 32.470, -84.520
The Flint River Regional 911 Center reported that a tree had blown down on Woody Stubbs Road.
Thunderstorm Wind, Talbot
- When
- March 5, 5:15 PM EST
- Where
- Talbot County, Geneva
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 32.580, -84.550
Local newspaper in Columbus reported several trees down along Highway 96 near Geneva.
Thunderstorm Wind, Jackson
- When
- March 5, 5:21 PM EST to 5:36 PM EST
- Where
- Jackson County, 1.34 mi ESE of Braselton to 0.62 mi SSW of Nicholson
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 34.110, -83.750
The Jackson County 911 Center reported that multiple trees had blown down across the county, from just east of Braselton to near Nicholson.
Thunderstorm Wind, Madison
- When
- March 5, 6:10 PM EST
- Where
- Madison County, 1.34 mi ESE of Jeptha
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 34.120, -83.080
The Madison County 911 Center reported that numerous trees had blown down east of Danielsville.
Tornado, Glascock
- When
- March 5, 7:02 PM EST to 7:04 PM EST
- Where
- Glascock County, 1.71 mi NE of Hadden to 3.07 mi ENE of Hadden
- Rating
- EF1
- Path length
- 1.54 mi
- Path width
- 150 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.269, -82.611
A National Weather Service Storm Survey determined that an EF-1 tornado touched down northwest of Gibson. Numerous trees were snapped and uprooted along the 1.5 mile path. As the tornado crossed Georgia State Highway 171, it ripped off 20 percent of the metal roof from a home residence, tossed a camper trailer 50 feet, and knocked two mobile homes off their foundations. The occupant of one home had to be rescued. The worst damage occurred near the intersection of Georgia Highway 171 and Magnolia Church Road where 60 percent of the Magnolia Baptist Church roof was ripped off, and the brick-walled fellowship hall on the west end of the church was completely destroyed. Numerous tombstones and other structures at the adjoining cemetery near the church were also damaged.|[03/05/13: Tornado #1, County #1-1, EF1, Glascock, 2013:003].
Thunderstorm Wind, Washington
- When
- March 5, 7:25 PM EST to 7:30 PM EST
- Where
- Washington County, 1.33 mi NW of Peacocks Crossing to 6.64 mi NE of Pringle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 32.892, -82.787
Georgia Power reported several trees and power lines down across southern sections of Washington County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Alabama, March 5, 2013$252,000 · 1 in hail · 14 events
- Heavy Snow and Winter Weather in West Virginia, March 5 to 6, 2013$75,000 · 3 events
- Heavy Snow in Virginia, March 5 to 6, 2013$35,000 · 7 events
- Winter Storm and Winter Weather in Ohio, March 5 to 6, 201332 events
- Flooding and Strong Wind in California, March 5 to 9, 2013$26,000 · 8 events
- Winter Storm and Winter Weather in Maryland, March 5 to 6, 2013$20,000 · 10 events
- Winter Storm and Winter Weather in Virginia, March 5 to 6, 201324 events
- Heavy Snow in Indiana, March 5 to 6, 201323 events
- Winter Storm in Illinois, March 5 to 6, 201316 events
- Winter Storm in Wisconsin, March 5, 201312 events
- Winter Storm and Winter Weather in Kentucky, March 5 to 6, 201312 events
- Winter Storm in West Virginia, March 5 to 6, 201311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428335, 428336, 428337, 428338, 428339, 428343, 428345, 428346, 428344, 428341, 428340, 428347, 428348, 428349, 428342, 428350, 428353, 428355, 428351, 428352, 428334, 428354.